Virginia, 2003

Flooding in Virginia, March 20, 2003

March 20, 2003 · NWS AKQ · 14 events in 14 counties and zones

Numerous roads closed across the area due to high water. Roads closed included German School Road, Route 781, Route 615, Route 606, Route 644, Route 613, Route 658, Route 698, and Route 611.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Numerous roads closed across the area due to high water. Roads closed included German School Road, Route 781, Route 615, Route 606, Route 644, Route 613, Route 658, Route 698, and Route 611.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Mar 20, 10:00 AM EST, 1 hour earlier.

Area forecast discussion, Mar 20, 10:00 AM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
1000 AM EST THU MAR 20 2003

AFTER INJESTING GRND TRUTH RNFL AMTS...CRNT RADAR LOOP & FCSTD
TRENDS...HAVE DECIDED TO HOIST FLOOD WATCH WATCH FOR ALL AREAS
CSTL SCTNS. MAY HAVE TO XTND WATCH TO COAST...BUT WILL RE-EVALUATE
THE FLOOD THREAT FOR THE COAST THIS AFTERNOON.

MAIN QSTN TDY..FOR SVR THREAT...IS JUST HOW FAR INLAND CSTL FRNT
GETS. CRNTLY...CSTL FRNT LCTD NEAR A ORF-EDE-FAY LINE AND SLOWLY
MOVG NW WITH WEDGE CONTG E OF I95 WHERE WDSPRD PCPN OCCURRING.
ANY CONVECTION THAT DVLPS SHUD BE ELVATED OVR DELMARVA AND INLAND
SCTNS. WND DAMAGE WILL BE THREAT OVR SERN SCTNS IN ANY TSTRMS.
TMPS WILL BE TRICKY...RUC SUGGESTS TMPS HOLD TIGHT IN THE 40S N&W
OF RIC THROUGH 21Z...THEN RISINGA AFTR THAT. WILL TRY TO SORT THIS
OUT IN A ZONE UPDATE AS SOON AS POSSIBLE.

HYDRO...MOST MAIN STEM RIVERS XPCTD TO CREST AOA FLOOD STAGE NXT FEW
DAYS DUE TO THE HVY RNFL. RIVER FLOOD WRNGS WILL LIKELY BE ISSUED
LATER THIS MORNING.

CWF...NO MAJOR CHANGES FOR THIS AFTRN.

FCSTID =   44

.AKQ...
.MD...FLOOD WATCH TODAY & TONIGHT FOR ZONES MDZ021>023.
      SCA ATLC CSTL WTRS.
.NC...FLOOD WATCH TODAY & TONIGHT FOR ZONES NCZ012>014-030
      SCA ATLC CSTL WTRS AND CURRITUCK SOUND.
.VA...FLOOD WATCH TODAY & TONIGHT FOR ZONES VAZ048>049-060>094-096
      SCA ATLC CSTL WTRS AND CHES BAY FROM SMITH POINT SOUTH.
Hazardous weather outlook, Mar 20, 5:56 AM EST, 5 hours 4 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-201700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
556 AM EST THU MAR 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER FAR NORTHEAST
NORTH CAROLINA DURING THE MID AND LATE AFTERNOON HOURS. PLEASE REFER
TO THE SEVERE WEATHER OUTLOOK OR WBCSPSAKQ (WMO HEADER WWUS81) FOR
FURTHER DETAILS.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS
THE ENTIRE FORECAST AREA...WITH THE POTENTIAL FOR LARGE HAIL AS THE
MAIN SEVERE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...

ANOTHER RISK FOR SEVERE WEATHER IS EXPECTED ON FRIDAY...AHEAD OF AN
APPROACHING COLD FRONT. THE POTENTIAL EXISTS FOR THUNDERSTORMS
DEVELOPING ALONG A SQUALL LINE...WITH DAMAGING WIND GUSTS IN EXCESS
OF 60 MPH AS THE THE MAIN SEVERE WEATHER THREAT.

.SPOTTER CALL TO ACTION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED DURING THE MID AND LATE
AFTERNOON HOURS TODAY ACROSS EXTREME NORTHEAST NORTH CAROLINA...THEN
ACROSS THE ENTIRE REGION TONIGHT AND AGAIN ON FRIDAY.

HURLEY

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Mar 20, 5:42 AM EST, 5 hours 18 minutes before
NCZ012>017-030>032-102-201630-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
542 AM EST THU MAR 20 2003

...SEVERE WEATHER IS POSSIBLE LATE THIS AFTERNOON...

THREAT AREA...EXTREME NORTHEAST NORTH CAROLINA.

TIME OF SEVERE WEATHER THREAT...AFTER 200 PM THIS AFTERNOON.

SYNOPSIS...A WARM FRONT WILL SURGE NORTH OF THE REGION DURING THE
AFTERNOON. THE AIRMASS WILL DESTABILIZE BEHIND THIS WARM FRONT...
SETTING THE STAGE FOR THE POTENTIAL FOR SCATTERED SEVERE
THUNDERSTORMS. DAMAGING WIND GUSTS IN EXCESS OF 60 MPH WILL BE THE
MAIN SEVERE WEATHER THREAT...HOWEVER WITH THE EXPECTED WIND PROFILE
THERE IS THE POTENTIAL OF ISOLATED TORNADOES AS WELL.

SPOTTER ACTIVATION...SKYWARN SPOTTER ACTIVATION MAY BE NEEDED DURING
THE MID AND LATE AFTERNOON HOURS.

SEVERE WEATHER THREAT INCLUDES THE FOLLOWING...

  DAMAGING WIND GUSTS BETWEEN 60 AND 70 MPH...
  ISOLATED TORNADOES...

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. YOU CAN ALSO REFER TO OUR WEB SITE AT
HTTP://WWW.ERH.NOAA.GOV/ER/AKQ.

HURLEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 flood. Local standard time, as filed.

Flood, Caroline

When
March 20, 11:00 AM EST to 1:00 PM EST
Where
Caroline forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
38.027, -77.347 (the zone’s center; the record gives no point)

Flood, Powhatan

When
March 20, 11:00 AM EST to 1:00 PM EST
Where
Powhatan forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.550, -77.915 (the zone’s center; the record gives no point)

Flood, Fluvanna

When
March 20, 11:00 AM EST to 1:00 PM EST
Where
Fluvanna forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.842, -78.277 (the zone’s center; the record gives no point)

Flood, Nottoway

When
March 20, 11:00 AM EST to 1:00 PM EST
Where
Nottoway forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.143, -78.051 (the zone’s center; the record gives no point)

Flood, Lunenburg

When
March 20, 11:00 AM EST to 1:00 PM EST
Where
Lunenburg forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.946, -78.241 (the zone’s center; the record gives no point)

Flood, Mecklenburg

When
March 20, 11:00 AM EST to 1:00 PM EST
Where
Mecklenburg forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.680, -78.363 (the zone’s center; the record gives no point)

Flood, Prince Edward

When
March 20, 12:00 PM EST to 2:00 PM EST
Where
Prince Edward forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.224, -78.441 (the zone’s center; the record gives no point)

Flood, Louisa

When
March 20, 12:00 PM EST to 2:00 PM EST
Where
Louisa forecast zone
Reported by
EMERGENCY MANAGER

Flood, Cumberland

When
March 20, 12:00 PM EST to 2:00 PM EST
Where
Cumberland forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.512, -78.245 (the zone’s center; the record gives no point)

Flood, Goochland

When
March 20, 12:00 PM EST to 2:00 PM EST
Where
Goochland forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.722, -77.916 (the zone’s center; the record gives no point)

Flood, Hanover

When
March 20, 12:00 PM EST to 2:00 PM EST
Where
Hanover forecast zone
Reported by
EMERGENCY MANAGER

Flood, Chesterfield

When
March 20, 12:00 PM EST to 2:00 PM EST
Where
Chesterfield forecast zone
Reported by
EMERGENCY MANAGER

Flood, Henrico

When
March 20, 12:00 PM EST to 2:00 PM EST
Where
Henrico forecast zone
Reported by
EMERGENCY MANAGER

Flood, King and Queen

When
March 20, 1:00 PM EST to 3:00 PM EST
Where
King and Queen forecast zone
Reported by
EMERGENCY MANAGER

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5349386, 5349387, 5349388, 5349389, 5349390, 5349391, 5349392, 5349393, 5349394, 5349395, 5349396, 5349397, 5349398, 5349399.